Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

June 18, 2004Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 18, 2004, 8:21 PM MDT for Salt Lake County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 8:21 PM MDT (02:21 UTC)
Expired
Jun 18, 2004, 9:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 75 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS55 KSLC 190221
SVRSLC
UTC035-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
818 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SANDY...SALT LAKE
  CITY...MURRAY...COTTONWOOD HEIGHTS

* UNTIL 900 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER SALT LAKE COUNTY MOVING NORTHEAST AT 25 
MPH. 

STRONG DAMAGING WINDS...HAIL...AND RAIN ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4081 11213 4045 11212 4051 11180 4080 11182

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 18, 3:40 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT FRI JUN 18 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS OVER THE AREA WILL SLOWLY
DRY AND STABILIZE THROUGH THE WEEKEND.

&&

.DISCUSSION...MOIST CONVECTION DEVELOPING OVER THE REGION AND
BECOMING MORE NUMEROUS. LIGHTNING ACTIVITY FROM NEAR BRYCE NORTH
INTO THE UINTA REGION AND NOW JUST FORMING IN NW UTAH. THIS TREND
WILL CONTINUE AND INCREASE OVER THE NORTH AS UPPER LEVEL SUPPORT
MOVES THROUGH THIS EVENING AND EXITS LAST ACROSS NORTHEAST ZONES
LATE TONIGHT. AIR MASS IS QUITE UNSTABLE AND PLENTY MOIST OVER THE
NORTHERN 2/3 OF THE REGION AND GIVEN DYNAMICS THIS EVENING ACTIVITY
WILL CONTINUE BEYOND SUNSET.

GENERAL SOUTHWEST FLOW CONTINUES ON SATURDAY WITH WARMING OF SEVERAL
DEGREES. MOISTURE REMAINS THIS WEEKEND IN SIMILAR AREAS FOR MORE
DIURNAL MAINLY TERRAIN DRIVEN MOIST CONVECTION...HOWEVER DYNAMICS
ARE LESS WITH OUR REGION IN BETWEEN AN ELONGATED UPPER LOW IN THE
PACNW AND WEAK UPPER TROFFINESS IN THE SOUTHWEST STATES. THE UPPER
LOW IN THE PACNW WILL SWING A SHORT WAVE TROF THROUGH NORTHERN
SECTIONS ON MONDAY AND BRING A COOLER LOW LEVEL NORTHWEST FLOW. WEAK
DISTURBANCES LINGER POSSIBLY INTO TUESDAY ACROSS THE FAR NORTH BUT
THEN UPPER RIDGING DEVELOPS OVER THE GREAT BASIN AHEAD OF AN UPPER
LOW IN THE PACIFIC. THIS LEADS TO A WARMING TREND WITH ONLY A THREAT
FOR MOIST CONVECTION IN THE MOST FAVORABLE HIGHER TERRAIN AREAS.

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
ID...NONE.
WY...NONE.

&&

TARDY/KK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:43 PM MDTSevere Thunderstorm WarningSLCCache32 min
Jun 19, 4:45 PM MDTSevere Thunderstorm WarningSLCCache30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.